It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


High potassium
Aug 20, 2010
I just saw a new GP this week and I am seeing an Endo in his practice on the 31st. I have had an overactive thyroid for 5-8 years with alot of opposite symptoms.
I asked him if some of the symptoms I have could be adrenal related, he actually said that it could be. Which I was relieved with only because I felt he was actually listening to me.
So they are sending my results by mail but the ones they were concerned over were my potassium level and my TSH was still low but it has gone up since 3 months ago.

Blood pressure has always been normal when they take it at the office.

Potassium is 5.6
TSH is .439 not to bad

He for some reason didn't run my T3 and T4 frees.

Vit D was 23 3 months ago
have alsways had lower iron levels

I have taken potassium in the past here and there for my leg when it swells and aches. But I told them I haven't taken it in a few months.

Along with the high potassium I also experience:
Last 2 times I took my temp it was at 97.6, kinda low?
mood and irritability issues
Fatigue most days
Anxiety (which he gave me Klonopin for.....oh boy =-/)
lightheadedness, loss of vision when standing for only 2-3 seconds
easy bruising, I don't even know where I get half of them
swelling leg, very pressure sensitive on ankle and shin
Spider veins galore and blue veins are horrid
aching legs (back of thighs mainly, and also sharp pains here and there)
poor memory
cold intolerence
low libido
muscle tension/weakness (though I have alot of tone and I don't work out)
Shoulder muscles hurt almost all the time
Nerve twitches in random areas
blurred vision and dry eyes somewhat often
Hair is soft to me but have been told by hair salons that it's dry. I lose quite a bit in a day usually at the root.
Skin feels soft but is pretty dry especially winter time! As soon as the 30 degree days come in my face is so flaky and I use lotion everyday and never use harsh soaps.
My whole body aches in the cold weather.....winters are horrible for me.

I can't say that I really crave salt....I love salt and like the vinagar taste in buffalo wings. But I never think "I have to find salt!!!! NOWWWW!" If anything I crave spicy and sour things and of course chocolate.

No darkening of the skin....I'm irish and english it's hard enough to try to get a tan so I don't even want to try anymore LOL. I'm happy pale.



Do you find any of these to possibly point toward Adrenal fatigue or Addison's? I know high levels of potassium can be a kidney issue too but I don't really have reason to believe it's kidney.
I want to see if this doctor will test my cortisol when he rechecks my potassium. I have spent so much money in the past 3 months it's stupid, luckily insurance paid most but left me with paying some labs for some reason.
I just want to get opinions and go into the Endo and the GP with the right questions and suggestions for tests.
Thanks you :p I appricate any input!
Re: High potassium
Aug 23, 2010
Its weird because everytime I go to the doc my blood pressure is perfect. And as for cravings I crave spicy more than salt. Today at work I wanted my chili lime peanuts so bad. And anytime I get the chance to get buffalo wings I do as long as it's the vinagary kind of sauce. I do love salt but I "crave" spicy.
I don't know. I can't wait, one more week I see a new Endo. I think I will read off my list of symptoms this time instead of handing it to the doc. Lol.
Thank you very much for your input. I hope they will help me by checking my cortisol and ACTH levels along with rechecking my potassium.
Re: High potassium
Aug 26, 2010
We could be twins! I had many of the symptoms you desribed before I was diagnosed with Secondary Adrenal Insufficiency. I do not Addison's Disease - my adrenal glands work fine - however, my pituitary gland was damaged when I lost a significant amount of blood after my last c-section (I have had 3). The technical term for my "disease" is Sheehan's Syndrome. I also have extremely low levels of another hormone known as DHEA and an underactive thyroid (all due to damage of the pituitary). It is a daily struggle, but when you do get on the appropriate dosage of Hydrocortisone (or Prednisone), you will feel much more energetic. However, we are much like diabetics - every day is different - so every day you have to tailor your medication to your needs. For instance, today the kiddies and I were in the hot sun - when I got home it was obvious I was about to crash (fatigue, nausea), so I took another 2.5mg of hydrocortisone to give me a "boost" and I do feel a bit better. I sincerely hope you find out what is going on. May I add that low cortisol can contribute to high levels of anxiety, so you might find when you regulate your cortisol levels, you may not feel as anxious and as a result, no longer need your anti anxiety meds. Good luck!:)
Re: High potassium
Aug 27, 2010
I wouldn't touch your thyroid until your docs rule out pituitary involvement. Surgery should be a LAST resort for any complication.

No, I do not have achy legs. My adrenal insufficiency caused mainly lower back pain. However, I did have visual disturbances before I started the hydrocortisone - this occured when I would go from a laying to standing position.

My recommendation to you is to find an endocrinologist that will peform a Triple Bolus Test. This test challenges your pituitary to make cortisol, thyroid and prolactin "on demand". The docs inject you with hormone and insulin and then draw blood from you every 15 minutes for 90 minutes to see if your pituitary gland is responding appropriately to the changes. If few changes occur, you likely have failure of the pituitary gland. It is not a pleasent procedure, but there are worse - and you will get an answer once and for all what is going on.

Also, you will definitely need an MRI of your pitutary gland. Sometimes, a tumour on the pituitary can result in hormone changes, but also marked visual disturbances, since the optic nerve runs very close to the pituitary gland (a growing tumour puts pressure on the optic nerve and causes visual disturbances). Don't panic!!! 99% of all pituitary tumours are benign and can be eliminated with medication or surgery.

Ignore the thyroid issues for now (ha ha - hard to do when you think you might die from all the symptoms) and focus on determining if your pituitary is the cause. My guess is it probably is both.

Also, another suggestion is to make an appointment with a naturopath. I know it sounds very "tree huggerish", but if nothing else they can get your diet on track and recommend appropriate supplements for your condition. My naturopath (which I had to get DRAGGED to since I thought is was a bunch of bulls*&t), has revitalized me with a high quality multivitamin, fast absorbing vitamin B12 and high quality B6. I also drink AT LEAST one Boost or Ensure (oral meal replacement) every day.

Good luck!:)
Re: High potassium
Feb 3, 2011
Absolutely. I've had Addison's for years (did the cancer/chemo cause the addison's or was the addison's and poor immune system part of the cause of the cancer?). I have most of your symptoms, but that's not to say your symptoms couldn't be caused by something else. However, I have a couple of times experienced such high potassium I had to be hospitalized for K-ax-o-late (that's how it sounds, anyway) treatment so I didn't have a heart attack. Ask for a ACTH or Cortisol Stimulation Test. It can be diagnostic.





All times are GMT -7. The time now is 04:23 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!